Colorado, 2013Winter Storm in Colorado, December 7 to 8, 2013
December 7 to 8, 2013 · NWS PUB · 1 event in 1 county or zone
An upper level storm system produced in excess of 8 inches of snow across the higher elevations of the eastern San Juan Mountains. At the summit of Wolf Creek Pass (Mineral County), 18 inches of snow was recorded.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level storm system produced in excess of 8 inches of snow across the higher elevations of the eastern San Juan Mountains. At the summit of Wolf Creek Pass (Mineral County), 18 inches of snow was recorded.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Dec 7, 2:53 PM MST, 7 minutes earlier.
Area forecast discussion, Dec 7, 2:53 PM MST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
253 PM MST SAT DEC 7 2013
.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 251 PM MST SAT DEC 7 2013
UPPER TROUGH OVER THE GREAT BASIN THIS AFTERNOON WITH INCREASING
SOUTHWEST FLOW PRODUCING SNOW ALONG THE CONTINENTAL DIVIDE. WEB CAMS
SUGGEST MODERATE TO HEAVY SNOW NEAR WOLF CREEK PASS...BUT ONLY LIGHT
SNOW FARTHER NORTH ACROSS MONARCH AND INDEPENDENCE PASS AREAS.
REMAINDER OF THE MOUNTAINS AND WESTERN VALLEYS HAVE YET TO SEE MUCH
IF ANY SNOW...THOUGH CLOUDS AND WINDS WERE INCREASING MANY LOCATIONS
BY MID-AFTERNOON. PERSISTENT AREA OF STRATUS AND LIGHT SNOW OVER THE
EASTERN PLAINS HAS SHRUNK CONSIDERABLY THIS AFTERNOON...AND AREAS
FROM TRINIDAD NORTHEAST TO LA JUNTA HAVE CLEARED OUT AND WARMED INTO
THE 20S...WHILE AREAS AROUND PUEBLO AND COLORADO SPRINGS HAVE STAYED
CLOUDY WITH TEMPS IN THE SINGLE DIGITS AND TEENS. TONIGHT...UPPER
TROUGH MOVES EASTWARD INTO COLORADO BY LATE EVENING...REACHING THE
EASTERN MOUNTAINS BY EARLY SUNDAY MORNING. WINTER HIGHLIGHTS ALONG
THE CONTINENTAL DIVIDE LOOK ON TRACK...AS HEAVIEST SNOW WILL FALL
OVER THE EASTERN SAN JUANS AROUND WOLF CREEK PASS THE FIRST HALF OF
THE NIGHT...THEN SHIFT INTO THE CENTRAL MOUNTAINS BY SUNDAY MORNING
AS MID LEVEL FLOW BECOMES MORE WESTERLY. REMAINING
MOUNTAINS...ESPECIALLY THE SANGRES...WILL SEE A PERIOD OF SNOW
OVERNIGHT AS TROUGH APPROACHES...THOUGH AMOUNTS WILL BE RELATIVELY
LIGHT. WESTERN VALLEYS WILL SEE SOME SNOW SHOWERS...BUT ONLY SPOTTY
AND LIGHT ACCUMS. EASTERN PLAINS/I-25 CORRIDOR MAY SEE SOME BRIEF
LIGHT SNOW REDEVELOP THIS EVENING AS SHALLOW AREA OF MID LEVEL
MOISTURE MOVES ACROSS...THOUGH ANY SNOW ACCUMS WILL BE VERY LIGHT.
UNDER PATCHY CLOUDS AND WITH WINDS INCREASING...LOW TEMPS WILL BE
ALL OVER THE MAP...AND MANY LOCATIONS MAY SEE STEADY OR SLOWLY
RISING READINGS THROUGH THE NIGHT.
ON SUNDAY...UPPER TROUGH MOVES QUICKLY INTO THE CENTRAL
PLAINS...WHICH PUSHES A COLD FRONT SOUTH THROUGH THE AREA BY
MID-AFTERNOON. SNOW SHOULD FADE AWAY OVER THE MOUNTAINS BY LATE
MORNING...THOUGH A FEW SNOW SHOWERS/FLURRIES WILL LINGER OVER THE
CENTRAL MOUNTAINS NORTH OF MONARCH PASS. SWITCH TO NORTHERLY WINDS
WILL LIKELY HELP SCOUR OUT STRATUS FROM THE EASTERN
PLAIN...ESPECIALLY BY LATE AFTERNOON. EXPECT SLIGHTLY WARMER MAX
TEMPS MANY AREAS SUNDAY AFTERNOON WITH BETTER MIXING AND GRADUAL
DISSIPATION OF LOWER CLOUD LAYERS.
.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 251 PM MST SAT DEC 7 2013
SUN NIGHT...WITH THE UPR TROF MOVING EAST OF THE AREA...PCPN CHANCES
DECREASE OR END IN MOST AREAS...BUT SOME LINGERING LIGHT SNOW IS
EXPECTED TO CONTINUE OVER THE MOUNTAIN AREAS...ESPECIALLY THE
CENTRAL MTS...WITH SOME FLURRIES PROBABLY CONTINUING IN LOCATIONS
ADJACENT TO THE ERN MTS AS WELL. AT THIS TIME...WITH THE EXPECTED
DECREASE IN PCPN...WINTER WEATHER HIGHLIGHTS MAY NOT BE NEEDED AS
LONG AS PREVIOUSLY THOUGHT OVER THE SAWATCH AND MOSQUITO RANGES.
HOWEVER WILL NOT MAKE ANY CHANGES TO THE HIGHLIGHT DURATION YET.
MON A NEW UPR TROF WL MOVE SOUTHEASTWARD OVER THE STATE. FORECAST
MODELS SHOW LITTLE IN THE WAY OF PCPN ASSOCIATED WITH THIS
SYSTEM...BUT THERE COULD BE SOME LIGHT SNOW SHOWERS...ESPECIALLY OVR
THE MOUNTAINS. TEMPS WL STILL BE WELL BELOW NORMAL ACRS THE
FORECAST AREA...WITH HIGHS MOSTLY IN THE TEENS AT THE LOWER
ELEVATIONS AND SINGLE DIGITS AT THE HYR ELEVATIONS. DRY WEST TO NW
FLOW ALOFT IS EXPECTED FOR TUE. TEMPS ARE EXPECTED TO WARM THIS
DAY...BUT WL STILL BE BELOW NORMAL WITH HIGHS IN THE LOWER 30S OVER
THE SERN PLAINS AND IN THE 20S OVER THE HIGH VALLEYS.
TUE NIGHT A WEAK SHORTWAVE TROF MOVE THRU THE AREA AND A COLD FRONT
MOVES INTO THE SERN PLAINS. THEN ANOTHER UPR DISTURBANCE MOVES OVR
THE AREA DURING THE DAY WED. THE WEATHER STILL LOOKS DRY...BUT TEMPS
ON WED WL REMAIN COOL AS A RESULT OF THESE PASSING SYSTEMS. HIGHS WED
WL LIKELY BE AROUND FREEZING OVR THE SERN PLAINS AND MOSTLY IN THE
20S OVER THE HIGH VALLEYS.
THU SOME WEAK UPR RIDGING OCCURS OVR THE AREA AND WARMER TEMPS MOVE
OVR THE AREA. SO THE WEATHER SHOULD BE DRY AND TEMPS ARE EXPECTED TO
WARM INTO THE 40S OVR THE SERN PLAINS...WITH 20S AND 30S OVR THE
HIGH VALLEYS.
LATE FRI A NEW UPR TROF MOVES OVER THE STATE FROM THE NW AND COULD
BRING SOME LIGHT PCPN TO THE MTS. SAT...DRY CONDITIONS ARE EXPECTED
AS AN UPR RIDGE BUILDS INTO THE AREA.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 251 PM MST SAT DEC 7 2013
FOR KALS...VFR CONDITIONS ARE EXPECTED TONIGHT WITH GUSTY SOUTHWEST
WINDS 15-25 KTS UNTIL 02Z. SCATTERED -SHSN WILL SPREAD IN DURING THE
EVENING WITH SOME BRIEF MVFR CIGS/VIS POSSIBLE. ON SUNDAY...VFR
CONDITIONS WILL CONTINUE WITH SOUTHWEST WINDS AGAIN GUSTING TO 25
KNOTS IN THE AFTERNOON.
AT KCOS AND KPUB...PREVAILING MVFR CONDITIONS WILL CONTINUE
OVERNIGHT WITH PERIODS OF IFR CIGS/VIS 00Z-08Z DUE TO -SN. -SN
THREAT LESSENS LATE TONIGHT ALTHOUGH MVFR CIGS WILL CONTINUE. ON
SUNDAY...EXPECT MVFR CIGS TO GRADUALLY LIFT AND BECOME VFR BY 18Z AS
WINDS BECOME NORTHWEST AND INCREASE.
MTS ALONG THE CONTDVD WILL CONTINUE TO BE OBSCURED WITH IFR TO LIFR
CIGS/VIS IN +SN BLSN OVERNIGHT...BEFORE SOME IMPROVEMENT SOUTHERN
AREAS SUNDAY MORNING. EASTERN MTS WILL BECOME OBSCURED WITH LIGHT
SNOW OVERNIGHT AND EARLY SUNDAY. ALL MOUNTAINS SHOULD SEE IMPROVING
CIGS/VIS AFTER 18Z SUN.
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 5 PM MST SUNDAY FOR COZ066-067.
WINTER STORM WARNING UNTIL 5 PM MST SUNDAY FOR COZ068.
WINTER WEATHER ADVISORY UNTIL 5 AM MST MONDAY FOR COZ058>061.
&&
SHORT TERM...PETERSEN
LONG TERM...28
AVIATION...PETERSEN
Hazardous weather outlook, Dec 7, 6:35 AM MST, 8 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
635 AM MST SAT DEC 7 2013
COZ058>089-093>099-081345-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
635 AM MST SAT DEC 7 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.
.DAY ONE...TODAY AND TONIGHT
ANOTHER STORM SYSTEM WILL MOVE INTO COLORADO TONIGHT SPREADING
ANOTHER ROUND OF MODERATE TO HEAVY SNOW INTO THE SOUTHWEST AND
CENTRAL MOUNTAINS. THE HEAVIEST SNOW WILL FALL THIS AFTERNOON AND
TONIGHT. ACCUMULATIONS OF 6 TO 12 INCHES WILL FALL ACROSS THE
EASTERN SAN JUAN MOUNTAINS...WITH 4 TO 8 INCHES ACROSS THE EASTERN
SAWATCH AND WESTERN MOSQUITO RANGES...CENTRAL LAKE COUNTY...THE LA
GARITA MOUNTAINS AND THE RIO GRANDE VALLEY. IN ADDITION...STRONG
SOUTHWEST WINDS 15 TO 30 MPH WITH GUSTS TO AROUND 50 MPH WILL CAUSE
AREAS OF BLOWING AND DRIFTING SNOW ACROSS THE HIGHER ELEVATIONS AND
MOUNTAIN PASSES...ALONG WITH BITTER COLD WIND CHILLS FROM 20 TO 40
BELOW ZERO AT TIMES. SNOW WILL ALSO SPREAD ACROSS THE VALLEYS AND
SOUTHEAST MOUNTAINS LATE THIS AFTERNOON THROUGH TONIGHT. LIGHTER
ACCUMULATIONS OF 1 TO 4 INCHES CAN BE EXPECTED.
ACROSS THE SOUTHEAST PLAINS...SOME SPOTTY LIGHT SNOW OR FLURRIES
WILL CONTINUE TO FALL THIS MORNING...WITH ANOTHER ROUND OF LIGHT
SNOW EXPECTED THIS AFTERNOON THROUGH TONIGHT. ACCUMULATIONS WILL
REMAIN LIGHT AND GENERALLY UNDER 1 INCH.
IF YOU HAVE TRAVEL PLANS ACROSS SOUTH CENTRAL AND SOUTHEAST COLORADO
BE PREPARED FOR BITTER COLD TEMPERATURES. COVER EXPOSED SKIN TO
PREVENT FROST BITE. TRAVEL ACROSS THE HIGH COUNTRY
TODAY...PARTICULARLY ACROSS THE SOUTHWEST AND CENTRAL
MOUNTAINS...WILL BE EXTREMELY HAZARDOUS DUE TO A COMBINATION OF
HEAVY SNOW...BLOWING SNOW...AND BITTER COLD WIND CHILLS. IF YOU
MUST TRAVEL THROUGH THESE REGIONS...BE SURE TO TAKE ALONG A WINTER
SURVIVAL KIT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SNOW WILL BE ONGOING ACROSS THE CONTINENTAL DIVIDE SUNDAY MORNING
AND WILL PERSIST INTO EARLY MONDAY MORNING. THE HEAVIEST SNOW IS
EXPECTED SUNDAY MORNING INTO THE AFTERNOON HOURS...WITH AN
ADDITIONAL 3 TO 6 INCHES FOR THE SAN JUAN RANGE AND 2 TO 4 INCHES
FOR THE CENTRAL MOUNTAINS. LIGHTER SNOWFALL IS EXPECTED OVER THE
EASTERN MOUNTAINS AND PALMER DIVIDE ON SUNDAY WHERE AN ADDITIONAL
INCH OR TWO OF SNOW IS POSSIBLE. EXPECT SNOW TO DECREASE IN
COVERAGE BY SUNDAY EVENING AND DISSIPATE ALTOGETHER BY MONDAY
MORNING EXCEPT FOR THE CENTRAL MOUNTAINS WHERE SNOW MAY HANG ON
UNTIL MONDAY AFTERNOON.
TEMPERATURES WILL REMAIN BITTERLY COLD SUNDAY AND MONDAY WITH
AFTERNOON HIGHS GENERALLY IN THE TEENS TO LOWER 20S AND OVERNIGHT
LOWS BELOW ZERO. WIND CHILL VALUES WILL REMAIN WELL BELOW ZERO.
.SPOTTER INFORMATION STATEMENT...
WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
LIKELY ACROSS SOUTH CENTRAL AND SOUTHEAST COLORADO TODAY AND
TONIGHT.
31/88
Winter Storm, Eastern San Juan Mountains Above 10000 Ft
- When
- December 7, 3:00 PM MST to December 8, 8:00 PM MST
- Where
- Eastern San Juan Mountains Above 10000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.484, -106.500 (the zone’s center; the record gives no point)
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm and Winter Weather in Tennessee, December 7 to 8, 20131 death · $145,000 · 12 events
- Heavy Snow and Winter Weather in Nebraska, December 7 to 8, 20131 death · 6 events
- Heavy Snow in Idaho, December 7, 20131 death · 2 events
- Winter Weather in Texas, December 7, 2013$100,000 · 1 event
- Winter Weather in Arkansas, December 7 to 8, 201335 events
- Extreme Cold in Oregon, December 7 to 8, 201322 events
- Winter Storm and Heavy Snow in Colorado, December 7 to 8, 201320 events
- Winter Storm and Winter Weather in Tennessee, December 7 to 8, 201317 events
- Heavy Snow and Winter Weather in Nebraska, December 7 to 8, 201314 events
- Winter Storm in Utah, December 7 to 9, 201311 events
- Winter Weather in Mississippi, December 7 to 8, 20139 events
- Extreme Cold in Minnesota, December 7, 20138 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 483008.